Alert archive / Nevada / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 82, NWS Las Vegas, NV

October 25, 2005Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Oct 25, 2005, 11:01 AM PDT for Clark County, Nevada. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 25, 2005, 11:01 AM PDT (18:01 UTC)
Expired
Oct 25, 2005, 11:45 AM PDT
In force
44 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Clark County, NV

The radar

The Las Vegas radar (KESX), 12 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 6.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2005-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2005-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
198 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1977 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 251803
SVRVEF
NVC003-251845-
/O.NEW.KVEF.SV.W.0082.051025T1801Z-051025T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1103 AM PDT TUE OCT 25 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST CLARK COUNTY IN SOUTHERN NEVADA

* UNTIL 1145 AM PDT

* AT 1103 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL OR ONE 
  INCH DIAMETER HAIL THIS STORM WAS LOCATED NEAR COTTONWOOD          
  COVE...OR ABOUT 11 MILES EAST OF SEARCHLIGHT...AND MOVING NORTH AT 
  15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHERN CLARK COUNTY AT 1120 AM PDT

HAIL UP TO ONE INCH IN DIAMETER IS POSSIBLE AT COTTONWOOD COVE. 
IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO 
PROTECT LIFE AND PROPERTY.

LAT...LON 3548 11486 3543 11466 3583 11473 3585 11497

$$

PIERCE
2 follow-up statements
000 
WWUS55 KVEF 251817
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1115 AM PDT TUE OCT 25 2005

NVC003-251845-
/O.CON.KVEF.SV.W.0082.000000T0000Z-051025T1845Z/
CLARK NV-
1115 AM PDT TUE OCT 25 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1145 AM PDT FOR 
SOUTH CENTRAL CLARK COUNTY...

AT 1113 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL 
4 MILES NORTHWEST OF COTTONWOOD COVE. OTHER SEVERE THUNDERSTORMS 
LIES WEST OF THE COLORADO RIVER BETWEEN COTTONWOOD COVE AND ELDORADO 
CANYON...NEAR NELSON. THESE STORMS ARE MOVING NORTH AT 15 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

HAIL UP TO ONE INCH IN DIAMETER IS POSSIBLE. IF YOU ARE IN THE PATH 
OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3548 11486 3543 11466 3583 11473 3585 11497

$$

PIERCE
000 
WWUS55 KVEF 251846
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1145 AM PDT TUE OCT 25 2005

NVC003-251851-
/O.EXP.KVEF.SV.W.0082.000000T0000Z-051025T1845Z/
CLARK NV-
1145 AM PDT TUE OCT 25 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CLARK COUNTY 
EXPIRES AT 1145 AM PDT...

SEVERE THUNDERSTORMS OVER THE LAKE MEAD NATIONAL RECREATION AREA 
BETWEEN COTTONWOOD COVE AND ELDORADO CANYON...NEAR NELSON HAVE 
WEAKENED. 

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP TOWARD 
THE EAST AND OCCUR OVER THE ENTIRE LAKE MEAD NATIONAL RECREATION 
AREA THROUGH 3 PM THIS AFTERNOON. STRONGER STORMS WILL PRODUCE 
PEA-SIZED HAIL AND BRIEF HEAVY RAIN. BOATERS ARE NOT ENCOURAGED TO 
GO ON LAKE MEAD OR LAKE MOHAVE UNTIL STORMS PASS THIS AFTERNOON.  

LAT...LON 3548 11486 3543 11466 3583 11473 3585 11497

$$

PIERCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 25, 10:10 AM PDT, 51 minutes earlier.

Area forecast discussion, Oct 25, 10:10 AM PDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1010 AM PDT TUE OCT 25 2005

.SYNOPSIS...A LOW PRESSURE SYSTEM WILL MOVE QUICKLY ACROSS THE AREA
TODAY...BRINGING SHOWERS AND THUNDERSTORMS TO SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA. SHOWER AND
THUNDERSTORM ACTIVITY WILL END BY EARLY EVENING AS THE STORM SYSTEM
MOVES INTO THE FOUR CORNERS REGION. WEAK HIGH PRESSURE WILL THEN
BUILD OVERHEAD INTO THE MIDDLE PART OF THE WEEK. THIS WILL BRING A
RETURN TO DRY WEATHER AND TEMPERATURES A FEW DEGREES ABOVE NORMAL.
&&

.UPDATE...SHOWERS AND THUNDERSTORMS WERE CONCENTRATED NEAR THE
CENTER OF THE UPPER LOW OVER SOUTHERN NEVADA THIS MORNING. THE 12Z
DRA SOUNDING INDICATED CAPE VALUES AROUND 700 J/KG AND THE -20
DEGREE C LINE AROUND 20K FEET. THE ATMOSPHERE WAS SATURATED ABOVE
700 MB AND THIS HAS FAVORED HAIL GROWTH WITH THUNDERSTORM GENERALLY
PRODUCING UP TO HALF-INCH DIAMETER HAIL. ISOLATED STORMS HAD
PRODUCED LARGER HAIL AND PROMPTED SEVERE THUNDERSTORM WARNINGS IN
CLARK COUNTY THIS MORNING. BOTH THE 12Z GFS AND NAM ARE SIMILAR WITH
THE PROGRESSION OF THE LOW CENTER AND SHOW IT AROUND THE TIP OF
SOUTHERN NEVADA AT 18Z THEN MOVING INTO NORTHWEST ARIZONA BY 00Z.
VISIBLE SATELLITE IMAGERY SHOWED THE THUNDERSTORM COVERAGE ENDS
ABRUPTLY ON THE BACKSIDE OF THE SYSTEM...CURRENTLY ALONG A LINE
EXTENDING FROM BEATTY DOWN THROUGH DEATH VALLEY. SHOULD SEE RAPID
IMPROVEMENT AS THE BACK SIDE OF THE SYSTEM MOVES THROUGH SOUTHERN
NEVADA DURING THE EARLY AFTERNOON. THE GOING FORECAST TRENDS ARE
OKAY BUT WILL ISSUE A LATE MORNING UPDATE TO REMOVE MENTION IN
SOUTHEAST CALIFORNIA AND KEEP WORDING CONSISTENT WITH LATEST
SATELLITE/RADAR IMAGERY.
&&

.PREV DISCUSSION...313 AM PDT...UPPER LOW OVER SOUTHERN CALIFORNIA
HAS FIRED OFF A WIDESPREAD AREA OF SHOWERS AND THUNDERSTORMS THIS
MORNING OVER INYO COUNTY. THIS AREA OF ACTIVITY WILL MOVE QUICKLY
EASTWARD DURING THE DAY TODAY AND SHOULD EXIT THE EASTERN PORTION OF
THE FORECAST AREA BY EARLY EVENING. GFS SEEMS TO HAVE THE BEST
HANDLE ON THE SYSTEM AND TSTORM ACTIVITY...AND KEEPS MOST OF THE
PRECIP OVER SOUTH CENTRAL NEVADA AND NORTHWEST ARIZONA. LITTLE
CHANGE TO POP GRIDS WERE NEEDED...AND STILL ANTICIPATE THE MOST
ACTIVITY TO BE IN THE NORTHEAST QUADRANT OF THE SYSTEM. MODEL
FORECASTS REMAIN FAIRLY QUIET FOR THE SOUTHERN PORTIONS OF BOTH SAN
BERNARDINO AND MOHAVE COUNTIES TODAY. HOWEVER...GIVEN SOME DYNAMICS
FROM A SOUTHERN STREAM JETSTREAK AND MODEL DIVQ WILL OPT TO KEEP AT
LEAST A SLIGHT CHANCE MENTION IN FOR THAT AREA. SHORTWAVE RIDGING IS
EXPECTED TO BEGIN BUILDING OVER CALIFORNIA AND NEVADA THIS EVENING.
THIS WILL ALLOW DRY WEATHER TO RETURN TONIGHT THROUGH
THURSDAY...ALTHOUGH CLOUDS WILL BEGIN TO INCREASE AGAIN ON THURSDAY
AS A LONGWAVE TROUGH CURRENTLY ANCHORED OVER THE GULF OF ALASKA
SHIFTS EASTWARD. MODEL CONSISTENCY WITH SHORTWAVE ENERGY MOVING
THROUGH FAST WESTERLY FLOW THURSDAY AND FRIDAY HAS NOT BEEN VERY
IMPRESSIVE...HOWEVER EURO AND GFS NOW IN STRONG AGREEMENT WITH
MOVING SHORTWAVE ENERGY ACROSS CENTRAL CA AND NV THURSDAY NIGHT.
INCREASED POPS A LITTLE OVER THE NORTHERN PORTION OF THE FORECAST
AREA AS JET DYNAMICS MAY PROVIDE A LITTLE EXTRA LIFT AHEAD OF THIS
FEATURE.
&&

.LONG TERM...LITTLE CHANGE TO PREVIOUS PACKAGE OTHER THAN A SLIGHT
SLOWING OF THE TIMING. KEPT LOW CHANCE POPS GOING OVER THE NORTHERN
CWFA FRIDAY AND FRIDAY NIGHT...AND HELD ON TO A SLIGHT CHANCE OVER
EASTERN LINCOLN AND NORTHERN MOHAVE COUNTIES SATURDAY AS MODEL
TIMING CONSENSUS IS A BIT SLOWER THAN BEFORE. TEMPERATURES WILL
REMAIN NEAR OR SLIGHTLY ABOVE SEASONAL NORMS THROUGH THE PERIOD.
&&

.AVIATION...EXPECT SCATTERED THUNDERSTORMS IN THE PEACH SPRINGS AND
MORMON MESA CORRIDORS THIS AFTERNOON. KLAS VICINITY WILL BE
SUSCEPTIBLE TO THUNDERSTORMS UNTIL 21Z. THUNDERSTORM COVERAGE WILL
DIMINISH FROM WEST TO EAST LEAVING THE BEATTY AND DAGGETT CORRIDORS
FREE OF STORMS GENERALLY AFTER 20Z.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

DAVIS/MORGAN

HTTP://WEATHER.GOV/LASVEGAS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 7:52 AM PDTSevere Thunderstorm WarningVEFClark38 min
Oct 25, 9:26 AM PDTSevere Thunderstorm WarningVEFClark49 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.